FREE Bachelor of Medicine & Bachelor of Surgery Questions and Answers

0%

Your patient's end-tidal CO2 after anesthesia induction is observed to be noticeably elevated despite enhanced minute ventilation. What do you do if your diagnosis is as suspected?

Correct! Wrong!

After succinylcholine induction, the presence of an elevated end-tidal CO2 raises serious concerns for malignant hyperthermia. One of the initial symptoms of malignant hyperthermia is being displayed by this patient; additional early symptoms include tachycardia, muscle rigidity, tachypnea, and hyperkalemia. Myoglobinuria, fever, and eventually multi-organ failure are later symptoms. This response is the result of more than 30 distinct mutations. Dantrolene prevents the release of calcium from the sarcoplasmic reticulum, which interferes directly with muscle contraction.

You are seeing a patient in the emergency department who banged his head after falling while skiing. He lost consciousness, according to his buddies who were with him, and they brought him to the lodge while dialing for an ambulance. He "woke up" on the ambulance ride to the hospital and briefly appeared to be fine, but he is now unconscious once more. Which vessel is typically at fault given the diagnosis you suspect?

Correct! Wrong!

Epidural hematoma is most likely given the history of a head injury, loss of consciousness, lucidity, and subsequent decompensation. It is recommended to evacuate the hematoma since the middle meningeal artery is the vessel that is most frequently implicated in epidural hematomas. Due to the blood's placement between the dura and skull, a biconvex-shaped hemorrhage is frequently seen on imaging (see below). Epidural hemorrhages can be deadly in up to 20% of cases. On imaging, subdural hematomas have a crescent form and hardly ever feature the typical "lucid period" of epidurals. Instead, patients experience progressively worsening pain and bewilderment. The subdural hematomas' bleeding is caused by the bridging veins.

A 70-year-old man arrives at the hospital after falling while hanging Christmas lights on his roof. He claims to be experiencing right-side chest pain and shortness of breath. His right breath sounds have significantly decreased, according to a physical examination. The moment you insert a chest tube on the right, 850ml of blood start to flow back. Which course of action in his management is best?

Correct! Wrong!

Keep the tube suctioned while gauging the output. Hemothorax typically results in diminished ipsilateral breath sounds and muted percussion on that side. The pleural cavity of a typical adult male can retain 4 or more liters of blood, therefore exsanguination can happen even in the absence of any other outward signs of bleeding. The prompt return of 1500ml would have indicated OR. Indications for exploratory surgery include bleeding with instability after all other causes of bleeding have been ruled out, output >250 mL/hour x 4 hours, or 2500 mL/24 hours.

The inhaled anesthetic you intend to employ has an extremely high MAC. High minimum alveolar concentration (MAC) anesthetics typically:

Correct! Wrong!

The MAC is the lowest amount of anesthetic vapor required to inhibit a physical response in 50% of patients to a common surgical stimulus. Less fat soluble, less powerful, yet faster onset with higher MAC. More lipid soluble, more powerful, but longer onset, when MAC is lower. This little anecdote can help you remember it: "When MAC is LOW he is FAT and SLOW." Common MAC values are as follows: Nitrous oxide (MAC): 104; Xenon (MAC): 72; Desflurane (6 MAC); Ethyl Ether (3 MAC); Sevoflurane (2 MAC); Enflurane (MAC); Isoflurane (MAC); Halothane (0.75 MAC); Chloroform (0.55)

Treatment for a 38-year-old woman with primary Raynaud's syndrome included calcium channel blockers and cold avoidance. She still has significant, refractory symptoms though. The distal second, third, and fourth digits of her left upper extremity were critically ischemic and ulcerated when she was recently admitted. With a wrist-brachial index of 1.03, the palmar arch, radial, and ulnar pulses were all present. She had intravenous prostaglandin therapy, topical nitrates, and a heparin infusion as treatment. She gradually advanced, nevertheless, to the point where her second and third digits lost all of their tissue, necessitating a distal amputation. Which of the following approaches to this patient would be reasonable?

Correct! Wrong!

Based on its correlation with other systemic disorders like systemic lupus erythematosus, Reynaud's phenomenon is either classed as primary or secondary. Reynaud's syndrome is a persistent vasoconstriction of the distal extremities brought on by microvascular hyperresponsiveness to cold or stress. Avoiding colds, abstaining from inciting drugs, and using calcium-channel blockers—which prevent the smooth muscle excitation that is ultimately responsible for vasoconstriction—are the mainstays of treatment for primary Raynaud's. The possibility of macro-vascular disease should be ruled out in patients who arrive with critical limb ischemia. Anticoagulation, topical nitrates, intravenous prostaglandins, and phosphodiesterase inhibitors are used to treat critical ischemia when there isn't a fixable macrovascular problem. A cervical sympathectomy can be used to treat patients who develop amputation or continue to have critical limb ischemia. A cervical sympathectomy, which disables sympathetic signals to the affected upper extremity, can be used to treat patients who experience critical limb ischemia for an extended period of time or who eventually require amputation. Investigations into pharmacological or local sympathectomies have been recommended, but have not yet been adequately studied, given the substantial risk of long-term return of symptoms. Raynaud's is not a condition that requires intravenous nitrates, and a continuous infusion would be harmful without constant monitoring.

You are visiting a patient in the SICU whose attempt to wean off the ventilator has been unsuccessful for the previous three days. The patient has a history of trauma, is tube-fed, and has been on a ventilator for ten days. To determine a respiratory quotient (RQ), you choose to order a metabolic cart. This patient has an RQ of 1.45. You tell the dietician that the patient requires:

Correct! Wrong!

RQ=CO2/O2 By causing an excess of calories and carbs to be turned into fat, overfeeding can extend intubation and mechanical ventilation in patients. A RQ>1.0 would arise from this. This process results in an increase in CO2 generation, which must be offset by an increase in the patient's respiratory effort. As a result, the respiratory system might become so worn out that weaning becomes challenging or even impossible. Since the body uses more oxygen when turning stored energy into sugar (by destroying glycogen and adipose tissues), starvation would result in an RQ 0.7.

You are looking at a 34-year-old, 100-pound patient who has just been admitted. Both of her arms and her entire back, from the neck to the buttocks, are burned. What IV fluids will be prescribed in your entrance orders?

Correct! Wrong!

27% of the patient's body has been burned (9% on the arms, 9% on the upper back, and 9% on the lower back). Use the Parkland Formula (REMEMBER THIS!! ): 4 mL per kilogram per kilogram of body weight per percent burned. Replace fluid. Instead of using the time of admittance, use the time burnt to determine this.

Premium Tests $49/mo
FREE April-2024